MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. OES BRONCHOFIBERSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. OES BRONCHOFIBERSCOPE
Model Number BF-XP60
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code Fungal Infection (2419)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report has not yet been received by olympus for physical evaluation (although it is anticipated).The definitive cause of the user¿s experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.This report has been submitted by the importer on mdr# 2951238-2021-00402.
 
Event or Problem Description
It is reported by the customer, an unspecified time after a procedure using one of their 10 bronchoscopes, preliminary findings of fungal culture specimen collected from the patient via bronchoalveolar lavage (bal) from right middle lobe (rml) of lung shows: scant growth gram positive branching rods suggestive of aerobic actinomycete (originally reported as mold).It is unknown what treatment the patient required as a result.The patient¿s current condition is unknown.The customer states that it is not known which of their 10 bronchoscopes was used in the case, as the surgery staff did not document this information in the procedure record.For this reason, the customer is requesting all 10 bronchoscopes be evaluated to determine if any of them are potentially a contributing factor to the positive patient culture.Additional details regarding the patient and event have been requested.At this time, no further details have been provided.Case with patient identifier (b)(6) reports a bf-xp60.Case with patient identifier (b)(6) reports a bf-3c40.Case with patient identifier (b)(6) reports a bf-3c40.Case with patient identifier (b)(6) reports a bf-3c40.Case with patient identifier (b)(6) reports a bf-3c40.Case with patient identifier (b)(6) reports a bf-n20.Case with patient identifier (b)(6) reports a bf-3c40.Case with patient identifier (b)(6) reports a bf-n20.Case with patient identifier (b)(6) reports a bf-3c40.Case with patient identifier (b)(6) reports a bf-xp60.The customer further reported that they had been sending their scopes to (b)(4) for repair.
 
Additional Manufacturer Narrative
This report is being updated to provide investigation findings.New information is reported in h6 and h10.Background: in response to the information of a case of 1 patient infection from the user, sbc created 10 complaints with potential 10 scopes for the subject scope was not specified.In this complaint, we reviewed dhr of the scope 8 of 10.Device history record (dhr) review we confirmed the subject scope was shipped in accordance with specifications via dhr.This device was not returned to olympus for evaluation.Results for device testing of the scope that was returned revealed: the device was sent to a third-party testing facility where bacillus megaterium was detected from the biopsy channel and suction channel, fungi were not detected.The device was evaluated where it was found that the bending section cover and glue was non-olympus, there was restriction in the forceps and brush passage due to a kink, the image focus was off, the camera switch was not working, the bending section and insertion tube were dented and non-olympus, the light guide tube was non-olympus, and the eyepiece body was discolored.Based on the results of the investigation, the relation between the scope and the patient infection cannot be specified.However, the damaged biopsy channel and suction channel, and third-party repair, was confirmed.A definitive root cause cannot be identified.The following is included in the instructions for use (ifu): ifu warns on inappropriate reprocessing as follows: "reprocessing manual: 1.4 precautions: warning: an insufficiently reprocessed endoscope and/or accessory may pose an infection control risk to the patients and/or operators who touch them." ifu ¿3.3 inspection of the endoscope¿ instructs the following on inspection prior to use: "inspect the external surface of the entire insertion section, including the bending section and the distal end for dents, bulges, swelling, scratches, peeling of coating, holes, sagging, transformation, bends, adhesion of foreign bodies, missing parts, protruding objects, or other irregularities." ifu ¿3.8 inspection of the endoscopic system/ inspection of the instrument channel¿ instructs to confirm smooth passage of forceps at inspection prior to use: ifu forbids third-party repair as follows: "this instrument does not contain any user-serviceable parts.Do not disassemble, modify, or attempt to repair it; patient or operator injury and/or equipment damage may result.Equipment that has been disassembled, repaired, altered, changed, or modified by persons other than olympus¿ own authorized service personnel is excluded from olympus¿ limited warranty and is not warranted by olympus in any manner." olympus will continue to monitor field performance for this device.

Brand Name
OES BRONCHOFIBERSCOPE
Common Device Name
BRONCHOFIBERSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12455801
Report Number8010047-2021-11574
Device Sequence Number4814908
Product Code EOQ
UDI-Device Identifier04953170308154
UDI-Public04953170308154
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K023984
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBF-XP60
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2021
Supplement Date Received by Manufacturer05/13/2022
Initial Report FDA Received Date09/10/2021
Supplement Report FDA Received Date06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/04/2007
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age15 MO
Patient SexMale